Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 10, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 3, 2002, 4:00 PM MDT for Arapahoe County, Colorado. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2002, 4:00 PM MDT (22:00 UTC)
- Expired
- Jun 3, 2002, 4:45 PM MDT
- In force
- 45 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Arapahoe County, CO
The radar
The Denver radar (KFTG), 27 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 4:07 PM MDT | Hail 0.75 | Byers, CO | |
| Jun 3, 4:44 PM MDT | Hail 1.75 | Byers, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 2:00 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
656 WUUS55 KBOU 032200 SVRDEN COC005-032245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 359 PM MDT MON JUN 3 2002 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO * UNTIL 445 PM MDT * AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF COUNTRY GARDENS...OR ABOUT 31 MILES EAST OF DENVER...MOVING EAST AT 20 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BYERS... COUNTRY GARDENS AND DEER TRAIL. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT MONDAY EVENING FOR NORTHEASTERN COLORADO. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3972 10448 3957 10448 3958 10395 3974 10395 KLEYLA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:45 PM MDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jun 3, 2:45 PM MDT, 1 hour 15 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 245 PM MDT MON JUN 03 2002 SHORT TERM DISCUSSION: MOISTURE AND LIFT ARE COMING TOGETHER THIS AFTERNOON WHICH WILL LIKELY MAKE FOR A SEVERE EVENING AND A SOGGY NIGHT ACROSS NRN COLO. DECENT LIFT IS TAKING PLACE OVER THE STATE ATTM AHEAD OF THE SLOW MOVING UPPER TROUGH AXIS WHICH IS NOW LOCATED OVER CNTRL UT AND SOUTH INTO NRN AZ. NEW 18Z DEN U/A SOUNDINGS FROM IHOP PROJECT SHOWING INCR INSTABILTY IN MID LVLS AS SFC MOISTURE HOLDS IN FROM BRISK SFC NORTHEASTERLIES. DIV-Q GRIDS HAVE AN EXTENDED PD OF LIFT OVR THE ERN PLAINS FROM CURRENT THROUGH EARLY WED. STRONGEST JET LVL WINDS ARE EXPECTED TO STAY OVER CNTRL NM THROUGH TONIGHT HOWEVER UPSLOPE AND GOOD LOW LVL MOISTURE ON THE PLAINS SHD BE SUFFICIENT TO CONTINUE THE FCST FOR LIKELY POPS TONIGHT AND TUESDAY. FCST SOUNDINGS SHOW GOOD CAPE VALUES EVEN INTO THE OVERNIGHT PD AS TEMPS ALOFT COOL FOR SUSTAINED INSTABILITY UNDER TROUGH. 700MB TEMPS SHD COOL DOWN 6-10 DEGC TO THE 1-3 DEGC RNG BY TUE AFTN. MESOETA WET BULB ZERO LVL IS SLIGHTLY HIR THAT YDYS RUN. THIS WOULD PUT THE SNOW LVL ARND 9500 TO 10000 FT FOR TUE MORNING AND THEN A LITTLE LOWER FOR WED MORNING BUT PCPN SHOULD BE COMING TO AN END BY THEN. WILL WAIT FOR LATER RUNS TO DETERMINE EXACT END OF PCPN AND MID LVL TEMPS. UPSLOPE UP TO 650MB CONTINUES AND EVEN STRENGTHENS SLIGHTLY INTO TUE AFTN BEFORE WEAKENING TUE EVE. PCPN IN THE FORM OF SHOWERS SHD BEGIN TO TAPER OFF AROUND SUNSET WITH CLDS DECREASING BY WED MORN. THIS WOULD MATCH WITH THE DIV-Q GRADIENT NEAR 06Z WED WITH SUBSIDENCE ENSUING BY MIDDAY. COOL SFC TEMPS SHOULD MAKE FOR A STABLE DAY AND MSTLY SUNNY SKIES AS UPPER RIDGE BCMS MOSTLY IN CONTROL BY LATE WED. 700MB FLOW BEGINS A WESTERLY COMPONENT AFTER 18Z WED UNDER FURTHER SUBSIDENCE AND CONTINUES INTO THUR. SOUTHEASTERLIES DVLOP AT THE SFC BY THURS AFTN ACCORDING TO GFS WITH THETA-E INCR OVER HIR TRRN. TOO EARLY FOR DETAILS BUT WILL START WITH ISLD POPS FOR THUR AS TEMPS REBOUND. LONG TERM: RIDGE BEGINS TO FLATTEN AND WEAKEN FRI WITH SOUTHEASTERLY FLOW ON THE PLAINS AND THETA-E RIDGE NOSING BACK INTO NRN COLO. BROAD TROUGH AXIS PASSES OVR STATE SAT WITH A SFC COLD FRONT MOVING INTO CWA FROM THE NORTHWEST LATE SATURDAY INTO EARLY SUNDAY. MODEL RHS DRY OUT SIGNIFICANTLY BEHINDS THIS FRONT WITH NORTHWESTERLY FLOW THROUGHOUT THE COLO ATMOSPHERE. WILL KEEP CHANCE FOR TSTORMS EACH DAY IN EXTENDED DUE TO NORHWESTERLY FLOW AND POSSIBLE WAVES IN THE FLOW. FREDIN .DEN...NONE
In the hours before
Special weather statement, Jun 3, 10:00 AM MDT, 6 hours before
COZ030>051-032000- HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER COLORADO 1000 AM MDT MON JUN 3 2002 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER BROOMFIELD CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: A WEAK FRONTAL BOUNDARY HAD MOVED BACK INTO NORTHEASTERN COLORADO THIS MORNING WITH LOW LEVEL MOISTURE INCREASING IN ITS WAKE. IN ADDITION AN UPPER LEVEL DISTURBANCE...LOCATED OVER NORTHWESTERN COLORADO THIS MORNING...WILL SLIP INTO NORTHEASTERN COLORADO LATE THIS AFTERNOON. WARMING AFTERNOON TEMPERATURES...INCREASED LOW LEVEL MOISTURE...AND LIFT ASSOCIATED WITH THE DISTURBANCE WILL ALLOW FOR SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING. THE STORMS WILL DEVELOP IN THE MOUNTAINS AND FOOTHILLS AROUND NOON AND ALONG A BOUNDARY JUST TO THE EAST OF DENVER THAT EXTENDED NORTH TOWARDS FORT MORGAN...AND SOUTHWEST TOWARDS CASTLE ROCK. THIS BOUNDARY WILL PUSH FURTHER WEST...AGAINST THE FRONT RANGE FOOTHILLS BY MID AFTERNOON. THE STORMS ARE EXPECTED TO INITIALLY FORM ALONG THE SOUTHERN END OF THE AFOREMENTIONED BOUNDARY...FROM JUST EAST OF DENVER TO NEAR CASTLE ROCK...THEN DEVELOP ALONG THE REMAINDER OF THE BOUNDARY AS IT MOVES TOWARDS THE FOOTHILLS. SUFFICIENT SHEAR AND INSTABILITY WILL BE PRESENT FOR A FEW STORMS TO BECOME SEVERE. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS...ALTHOUGH A WEAK TORNADO OR TWO IS ALSO POSSIBLE ALONG THE BOUNDARY. SPOTTER ACTIVATION MAY BE NECESSARY AFTER 12 PM. THE AIRMASS IS EXPECTED TO STABILIZE OVERNIGHT WITH WIDESPREAD RAINFALL DEVELOPING ACROSS MUCH OF THE AREA...WITH SNOW IN THE HIGH COUNTRY ABOVE 9500 FEET. OUTLOOK FOR TUESDAY...CLOUDY AND COOL WITH LIGHT RAIN LIKELY IN THE MOUNTAINS AND FOOTHILLS...SNOW IN THE MOUNTAINS. COOPER
Special weather statement, Jun 3, 12:30 PM MDT, 3 hours 30 minutes before
COZ030>051-032100- HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER COLORADO 1230 PM MDT MON JUN 3 2002 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER BROOMFIELD CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: A WEAK UPPER LEVEL DISTURBANCE...LOCATED OVER NORTHWESTERN COLORADO THIS MORNING...WILL SLIP INTO NORTHEASTERN COLORADO LATE THIS AFTERNOON. WARMING AFTERNOON TEMPERATURES ...INCREASED LOW LEVEL MOISTURE...AND LIFT ASSOCIATED WITH THE DISTURBANCE WILL ALLOW FOR SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING. AT 12 PM...SCATTERED THUNDERSTORMS WERE DEVELOPING IN THE FOOTHILLS OF LARIMER AND BOULDER COUNTIES...WITH ISOLATED STORMS FORMING ALONG MONUMENT RIDGE SOUTH OF DENVER. A BOUNDARY THAT WAS LOCATED JUST EAST OF DENVER...HAS BEEN SHIFTING SLOWLY TO THE WEST AND IS EXPECTED TO MOVE INTO THE URBAN CORRIDOR THROUGH 4 PM. AS THIS BOUNDARY MOVES TOWARDS THE FOOTHILLS...SCATTERED THUNDERSTORMS WILL DEVELOP FROM AROUND CASTLE ROCK NORTH TO FORT COLLINS. A FEW OF THE STORMS COULD BECOME SEVERE. THE STORMS WILL THEN MOVE NORTHEAST...SPREADING INTO THE ADJACENT PLAINS. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS...ALTHOUGH A WEAK TORNADO OR TWO IS POSSIBLE ALONG THE BOUNDARY. SPOTTER ACTIVATION IS LIKELY ALONG THE URBAN CORRIDOR AFTER 2 PM. THE AIRMASS IS EXPECTED TO STABILIZE OVERNIGHT WITH WIDESPREAD RAINFALL DEVELOPING ACROSS MUCH OF THE AREA...WITH SNOW IN THE HIGH COUNTRY ABOVE 9500 FEET. OUTLOOK FOR TUESDAY...CLOUDY AND COOL WITH LIGHT RAIN LIKELY IN THE MOUNTAINS AND FOOTHILLS...SNOW IN THE MOUNTAINS. COOPER
Local storm report, Jun 3, 2:33 PM MDT, 1 hour 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
233 PM MDT MON JUN 03 2002
...PRELIMINARY STORM REPORT FOR JUNE 02 2002...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM CEDAR POINT CO 1.75 INCH HAIL
06/03/02 LINCOLN
RAYLocal storm report, Jun 3, 2:55 PM MDT, 1 hour 5 minutes before
LOCAL STORM REPORT...CORR
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT MON JUN 03 2002
...PRELIMINARY STORM REPORT FOR JUNE 02 2002...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM CEDAR POINT CO 1.75 INCH HAIL
06/03/02 ELBERT
0243 PM 1 N CEDAR POINT CO 0.75 INCH HAIL
06/03/02 ELBERT
0250 PM 1 SSE PARKER CO 1.00 INCH HAIL
06/03/02 DOUGLAS
RAYLocal storm report, Jun 3, 2:55 PM MDT, 1 hour 5 minutes before
LOCAL STORM REPORT...CORR
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT MON JUN 03 2002
...PRELIMINARY STORM REPORT FOR JUNE 03 2002...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM CEDAR POINT CO 1.75 INCH HAIL
06/03/02 ELBERT
0243 PM 1 N CEDAR POINT CO 0.75 INCH HAIL
06/03/02 ELBERT
0250 PM 1 SSE PARKER CO 1.00 INCH HAIL
06/03/02 DOUGLAS
RAYLocal storm report, Jun 3, 3:25 PM MDT, 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
325 PM MDT MON JUN 03 2002
...PRELIMINARY STORM REPORT FOR JUNE 03 2002...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM CEDAR POINT CO 1.75 INCH HAIL
06/03/02 ELBERT
0243 PM 1 N CEDAR POINT CO 0.75 INCH HAIL
06/03/02 ELBERT
0250 PM 1 SSE PARKER CO 1.00 INCH HAIL
06/03/02 DOUGLAS
0303 PM LUCERNE CO 1.00 INCH HAIL
06/03/02 WELD
0304 PM 9 N GENOA CO 1.75 INCH HAIL
06/03/02 LINCOLN
0308 PM 10 SW BENNETT CO 0.75 INCH HAIL
06/03/02 ARAPAHOE
RAYThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 1:28 PM MDT | Tornado Warning | BOU | Elbert | 47 min |
| Jun 3, 2:13 PM MDT | Tornado Warning | BOU | Elbert, Lincoln | 47 min |
| Jun 3, 2:25 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 50 min |
| Jun 3, 2:49 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 41 min |
| Jun 3, 2:57 PM MDT | Tornado Warning | BOU | Elbert, Lincoln | 48 min |
| Jun 3, 3:07 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 38 min |
| Jun 3, 3:08 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 52 min |
| Jun 3, 3:15 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 45 min |
| Jun 3, 3:29 PM MDT | Tornado Warning | BOU | Lincoln | 46 min |
| Jun 3, 3:48 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Denver | 42 min |
| Jun 3, 3:58 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 62 min |
| Jun 3, 4:06 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 54 min |
| Jun 3, 4:51 PM MDT | Tornado Warning | BOU | Morgan | 39 min |
| Jun 3, 5:23 PM MDT | Tornado Warning | BOU | Morgan | 37 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.